| Catalog Number |
D138505 |
| Medical Device Problem Codes |
Improper or Incorrect Procedure or Method (2017); Patient Device Interaction Problem (4001)
| Health Effect - Clinical Codes |
Air Embolism (1697); Cardiac Arrest (1762); Low Blood Pressure/ Hypotension (1914); Ischemic Heart Disease (2493)
| Date of Event |
08/18/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation ablation with a vizigo sheath and the patient experienced air embolism / st elevation / cardiac arrest that required medication and cpr.It was reported that the patient had an air embolism during the procedure.St elevation was first noticed on the nurse's signals and then was confirmed on the 12-lead signals displayed on the carto 3 system.The patient was not in full cardiac arrest and that there was small movement in the right ventricle; however, the patient's heart rate was low and the patient's blood pressure was dropping.The medical intervention provided was cpr on the table.After cpr was performed, the patient's signal "kind of" leveled out and the st elevation went down.The patient's blood pressure rotated from stable to unstable.A transesophageal echocardiogram (tee) was used while the patient was still on the table and it showed a sign of "an aneurism".The patient was stable enough to move into another room where a heart cath was used to confirm the air embolism in the left atrium.The patient was up, awake, and moving all extremities.The last known patient status was stable.No ablation had been performed when the injury occurred.They planned to perform an idiopathic premature ventricular contraction (pvc) as well but that they had not made it to that portion of the case when the adverse event occurred.The injury occurred about 10 minutes after going transseptal.The vizigo sheath and pentaray catheter were transseptal and the decanav was in the right atrium.About 3-4 minutes before the st elevation had occurred, it was noticed that the gravity tubing connected to the vizigo sheath had run dry.They were in the process of attempting to replace the bag attached to the gravity tubing when the st elevation occurred.It was believed that the valve was left open, causing the gravity tubing to run dry.Procedural act was greater than 350, it was greater than 400 most of the time.Only one catheter exchange occurred during the procedure: introducing the pentaray to the vizigo.Pentaray had not yet been removed when the patient crashed.One transseptal puncture was performed with the baylis versacross and then was switched to the vizigo.Additional information was received.The physician's opinion on the cause of the adverse event was that the 500ml bag of fluid attached to the vizigo ran out.Gravity tubing was used.When it ran out and was not caught this caused an air embolism.The physician also believed the cause of the adverse event may have been a result of stress from the patient¿s extensive history.Ablation catheter had not been introduced yet, no energy delivered.Overall the interventions included: drug treatment for pressure, cpr, and heart cath for diagnosis.Heart cath did not show signs of heart attack.Patient is improved, progressing towards fully recovered.Can move all limbs and is alert and responsive.However, the patient required extended hospitalization as the patient remained overnight for monitoring post event.
Additional Manufacturer Narrative
D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.The bwi product analysis lab received the device for evaluation on 29-aug-2025.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
Additional Manufacturer Narrative
During analysis on 21-nov-2025, retrieved the lot number of 60000499 which would change the product information to 8.5f sheath, viz mdcurve,short / d138505.Additional information was then requested and received on 17-dec-2025 which clarified that the initial reported device information must have been an error as the device that was sent in and was received for analysis of ¿8.5f sheath, viz mdcurve, short / d138505/ lot # 60000499¿ is the correct device for this complaint file.Therefore, updated the following fields.-d4.Catalog, -d4.Lot, -d4.Primary udi number, -d4.Expiration date, -h4.Device manufacture date.It was reported that a patient underwent an atrial fibrillation ablation with a vizigo sheath and the patient experienced air embolism / st elevation / cardiac arrest that required medication and cpr.The device evaluation was completed on 21-nov-2025.The device was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection and revision of all features were performed following j&j procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed, and no issues were observed during the product investigation.A device history review was performed for the finished device batch number, and no internal actions were identified.No malfunction was observed during the product analysis; therefore, the adverse event could not be confirmed.The root cause of the adverse event remains unknown.However, a user error was identified as the customer reported that about 3-4 minutes before the st elevation had occurred, it was noticed that the gravity tubing connected to the vizigo sheath had run dry.The instructions for use (ifu) contains the following warnings and precautions: monitor any potential air entrapped and completely aspirate any observed air out of the side port.Always withdraw components and aspirate slowly to minimize the vacuum created during withdrawal.To minimize the potential for creating a vacuum in the sheath, remove components and make catheter exchanges slowly.Before inserting the sheath into the patient, flush the sheath and dilator with heparinized normal saline to remove air bubbles and any potential particulates.After the sheath is in the left atrium of the patient, maintain a constant flow of heparinized normal saline to the sheath to minimize the risk of air emboli.Once the sheath is inserted into the vasculature and the dilator is removed, aspirate until steady blood return is achieved prior to flushing or infusion.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.Explanation of codes: -investigation findings: no device problem found (c19) / investigation conclusions: no problem detected (d14) were selected as related to the reported ¿adverse event¿ reported.-investigation findings: usage problem identified (c23) / investigation conclusions: cause traced to user (d11) / component code: appropriate component term/code not available (g07002) were selected as related to the biosense webster inc.Analysis finding of the ¿user error¿.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).